Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 2, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Feb 11, 1999, 8:05 AM CST for Franklin County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 11, 1999, 8:05 AM CST (14:05 UTC)
- Expired
- Feb 11, 1999, 8:35 AM CST
- In force
- 30 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 93 km from the middle of the area, began a volume at 14:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 11, 7:15 AM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 2.1 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 988 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 736 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTOP 111406 SVRTOP KSC059-111430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 805 AM CST THU FEB 11 1999 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS * UNTIL 835 AM CST * AT 801 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF LANE...OR ABOUT 16 MILES SOUTHEAST OF OTTAWA...MOVING NORTHEAST AT 55 MPH. * SOME LOCATIONS AFFECTED... LANE LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...MOVE INDOORS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM CST THURSDAY AFTERNOON FOR NORTHEASTERN KANSAS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 11, 2:30 AM CST, 5 hours 35 minutes earlier.
Area forecast discussion, Feb 11, 2:30 AM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 230 AM CST THU FEB 11 1999 ...WINDS AND SNOW TODAY ARE THE MAIN CONCERNS... PRESENT SYSTEM FOR THE CWFA CONTINUES MOVE A LITTLE SLOWER WITH EACH CYCLE...BUT STILL FAST MOVING AND SHOULD END WITH PASSAGE OF H500 TROF IN NORTHCENTRAL EARLY THIS EVENING AND IN THE EXTREME EAST AROUND MIDNIGHT. ALTHOUGH FRONT SHOULD SWITCH WIND TO STRONG NORTHWEST...THICKNESS COLD ENOUGH FOR SNOW WONT COME UNTIL ABOUT 9AM IN THE NORTHCENTRAL AND AROUND NOON OR AFTER AT TOPEKA. H850 TEMPS PLUMMET FROM ZERO TO +10C AT 12Z TO -10C BY 00Z WITH 45-60KT WINDS (BRRRR). SINCE PROGRESSION IS THE WORD...AT LEAST TEMPERATURES WILL MODERATE BACK TO AROUND -2 TO -4C BY LATE FRIDAY. SNOW SHOULD ACTUALLY BE LIMITED TO NEAR THE H500 TROF WHEN SECONDARY 700MB OMEGA STARTS SHOWING AT 12Z FROM CENTRAL NEBRASKA INTO WESTERN KANSAS. BY 18Z...THIS FEATURE MOVES ALONG THE NEBRASKA/KANSAS BORDER TO CENTER BETWEEN MARYSVILLE, KS AND FALLS CITY, NE. AVN SHOWED A SIMILAR PATH...BUT A FASTER MOVEMENT BY 18Z INTO NORTHERN MISSOURI...WITH THE NGM MOVING IT TO WESTERN IOWA. CURRENT FORECAST OF 1-2 NORTHCENTRAL WITH 1 OR LESS FROM MANHATTAN TO HIAWATHA LOOKS GOOD FOR NOW. A GOOD BIT OF THE H850 WINDS ARE FUNNELED TO THE SURFACE WHERE WESTERN NEBRASKA AND WESTERN KANSAS HAVE BEEN GUSTING 35-40 BEHIND THE FRONT. EXPECT THE CDFNT TO MOVE THROUGH ALL BUT THE EXTREME SOUTHEAST BY 12Z THIS MORNING WITH RAPID TEMPERATURE FALLS AS HAVE OCCURRED DURING THE NIGHT THROUGH WESTERN KANSAS AND NEBRASKA. ONCE WE GET BY TODAY...SKIES SHOULD CLEAR OVERNIGHT WITH VERY COLD TEMPERATURES....THEN MODERATING ON FRIDAY. CURRENT FRIDAY HIGHS SEEM A BIT OPTIMISTIC...SO WILL BACK OFF TO 45 NORTHCENTRAL AND 40-45 EAST. ROGERS .TOP...WIND ADVISORY ALL ZONES TODAY.
In the hours before
Special weather statement, Feb 11, 5:59 AM CST, 2 hours 6 minutes before
KSZ010>012-022>024-026-036>040-054>056-058-059-111300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 559 AM CST THU FEB 11 1999 ...COLDER AIR IS SETTLING INTO NORTHEAST KANSAS... THE TEMPERATURE AT TOPEKA'S BILLARD AIRPORT FELL FROM 66 DEGREES AT 5 AM TO 43 DEGREES AT 6 AM. WITH THE TEMPERATURE AT MANHATTAN DOWN TO 37 DEGREES AT 6 O'CLOCK AND COLDER READINGS IN THE 20S POISED OVER SOUTHERN NEBRASKA... READINGS ACROSS NORTHEAST KANSAS WILL CONTINUE FALLING MUCH OF THE DAY.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 11, 7:57 AM CST | Severe Thunderstorm Warning | TOP | Anderson | 28 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.